Oklahoma, 2016

Drought in Oklahoma, December 1 to 31, 2016

December 1 to 31, 2016 · NWS OUN · 25 events in 25 counties and zones

With a lack of any significant rainfall, severe drought conditions continued over south central Oklahoma and spread into central and northwest Oklahoma through the month of December. Atoka county and southeast Coal county continued in extreme drought, spreading into Bryan county.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a lack of any significant rainfall, severe drought conditions continued over south central Oklahoma and spread into central and northwest Oklahoma through the month of December. Atoka county and southeast Coal county continued in extreme drought, spreading into Bryan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Nov 30, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1133 PM CST Wed Nov 30 2016

.DISCUSSION...
06z TAFs.

&&

.AVIATION...
Light winds and clear skies will prevail overnight. A weak surface
boundary will slide into northwest Oklahoma. This boundary will
sit very close to KGAG and KWWR for a while Thursday so wind
direction will depend on where this sets up, although wind speeds
will be not be too strong regardless. Eventually this boundary is
expected to move southeast ensuring the wind shift at KGAG and
KWWR and bringing the wind shift into KPNC, KCSM and KHBR late
Thursday afternoon or early evening.

&&

.PREV DISCUSSION... /issued 540 PM CST Wed Nov 30 2016/

DISCUSSION...
00Z TAFs.

AVIATION...
VFR conditions will prevail. Although KCSM is reporting 3sm hz, we
think this is most likely a sensor issue and not a prevailing
weather conditions, so will continue with unrestricted
visibilities there. Winds will become light this evening, then
increase somewhat from the south tomorrow. The exception will be
up near KGAG and KWWR where a weak boundary will move in bringing
east/northeast winds there.

PREV DISCUSSION... /issued 245 PM CST Wed Nov 30 2016/

DISCUSSION...
The breezy winds this afternoon will become light this evening. A
weak boundary is also expected to move into portions of the FA and
then stall later tonight into Thursday. With the light winds and
clear skies, overnight lows are expected to drop to or below
freezing across the majority of the area tonight.

The primary focus for this forecast was on the potential for
precipitation Friday into early next week. Models continue to show
an upper trough digging across the western U.S. over the next couple
of days. Eventually, a portion of this trough will become a cut-off
low over Baja with the rest of the trough advancing east across the
central U.S. this weekend. This trough will bring a chance for
precipitation to parts of the area Friday through Saturday night.
There may be a brief lull in precipitation before chances return
Sunday night into early next week when the previously mentioned cut-
off low finally lifts NE across the Southern Plains. Most of the
precipitation is expected to fall as a cold rain. However, even
though there is still some uncertainty, some winter precipitation
may affect far NW OK Friday night. Models continue to trend with a
warmer solution. If this continues, the precipitation will be just
rain for the entire area. The current forecast still has
temperatures right around freezing in NW OK so there is still a
mention of some light winter precipitation in the forecast. Even if
the winter precip does occur, right now, amounts look light enough
that there will be very little impact to the area.

Models show that another upper trough will affect the region towards
the middle to late next week. Models currently showing this system
bringing some colder air to the region and possibly a chance at some
precipitation. There continue to be differences between models on
whether there will be any precipitation in the FA so this portion of
the forecast will likely change over the next few days as hopefully
models come into better agreement on this system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  30  59  34  56 /   0   0   0  10
Hobart OK         29  57  31  54 /   0   0   0  30
Wichita Falls TX  32  62  38  57 /   0   0   0  30
Gage OK           22  52  24  50 /   0   0   0  20
Ponca City OK     26  55  29  54 /   0   0   0   0
Durant OK         36  62  40  58 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Nov 30, 7:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CST WED NOV 30 2016

OKZ004>048-050>052-TXZ083>090-011215-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
701 PM CST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.WINTRY PRECIPITATION...
A MIXTURE OF RAIN AND SNOW STILL APPEARS POSSIBLE LATE FRIDAY
NIGHT INTO EARLY SATURDAY MORNING IN FAR NORTHWESTERN OKLAHOMA.
ANY WINTRY PRECIPITATION THAT OCCURS IS EXPECTED TO BE LIGHT WITH
MINIMAL OR NO IMPACTS TO TRAVEL. KEEP UP WITH THE LATEST FORECASTS
AS THE LOCATION OF POSSIBLE WINTRY PRECIPITATION MAY CHANGE AS NEW
DATA BECOMES AVAILABLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Ellis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Harper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Garfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Canadian

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Grady

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Logan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Cleveland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought, McClain

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought, Noble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Payne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Drought, Seminole

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought, Hughes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Garvin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Coal

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Atoka

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Bryan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Murray

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668033, 668034, 668035, 668036, 668037, 668038, 668039, 668040, 668041, 668042, 668043, 668044, 668045, 668046, 668047, 668048, 668049, 668050, 668051, 668052, 668053, 668054, 668055, 668056, 668057.